How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 17983
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

My father is recently out of the hospital. He has CHF, but

Customer Question

Customer: My father is recently out of the hospital. He has CHF, but was in for having an allergic reaction to Lisinopril (angioedema). He was given slow doses of epinephrine and prednisone. At this time, the docs noticed his calcium and magnesium was low and he was given iv pushes of both. That was on December 23. He is now experiencing bad constipation. Yesterday I gave him Milk of Mag, the night before my mother gave him Dulcolax, and today he had another dose of MOM, prune juice, and a suppository. He is not eating, drinking water (but not his usual 60 oz) and has not taken his Lasix in the hopes of finally moving his bowels. His pain level is not high, he is passing some gas and burping a lot, and is sleeping a lot. He's very weak. I'm not sure if he needs to go to the hospital or not, and I don't want him not taking his Lasix due to his CHF. Should we continue to wait this out, or could he have some kind of bowel obstruction? Thank you.
JA: Thanks. Can you give me any more details about your issue?
Customer: Can you be more specific?
JA: OK got it. Last thing — JustAnswer charges a fee (generally around $34) to post your type of question to Medical Experts (you only pay if satisfied). There are a couple customers ahead of you. Are you willing to wait a bit?
Customer: yes
JA: OK. Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 1 year ago.
Category: Medical
Expert:  khagihara replied 1 year ago.

High calcium causes constipation. He should have a blood test to check electrolytes at first. He should eat fiber supplement and drink enough water. If the electrolytes are normal, he should try lactulose or lubiprostone (Amitiza). Also he should take angiotensin II receptor blockers such as losartan (Cozaar) and valsartan (Diovan), beta blocker such as carvedilol (Coreg), metoprolol (Lopressor) and bisoprolol (Zebeta), furosemide (Lasix), aldosterone antagonists such as spironolactone (Aldactone) and eplerenone (Inspra) for CHF.

Expert:  DrRussMD replied 1 year ago.

Hello

Give the symptoms, he needs to go to the ER now.

The weakness is particularly ominous.

To answer your question, do not stay at home.

I am a double board certified US doctor.

Over 20 years of experience with this.

Please click a positive rating.

Let me, Dr. thomas, know if you have more questions.

Expert:  DrRussMD replied 1 year ago.

The lasix might be absolutely necessary but he might be having heart pump problems.

Uping the treatment with a beta blocker could cause more, and serious problems, if that problem is not addressed first.

Do not start any other medications.

Expert:  DrRussMD replied 1 year ago.

Not on your own at least.

See what the ER doc says.

He needs

examination

probably x ray of the chest

pulse OX

electrolytes/comprehensive metabloic panel, calcium and magnesium, H&H and urinalysis.

At minimum.

Please do not forget a positive on the rating scale at the top of my answer page.

Expert:  DrRussMD replied 1 year ago.

Hello

I have not heard back from you. Fecal impaction is another possibility which can be devastating.

Hopefully you have read my posts, DR. Thomas. The answer to your question is take him in.

good luck

find me anytime

please click a positive.

Expert:  Dr. D. Love replied 1 year ago.

Hello.You had originally asked for my assistance, but I was away from the computer. But I notice that the question is still open.

While I agree with most of what was said by the other expert, there is some clarification that would alter the recommendation. Yes, new onset of significant weakness is a worrisome sign. However, you do not say whether the weakness is new since he left the hospital. If he was discharged with weakness, that usually indicates that the doctor thinks that he wil regain his strength as he recuperates at home. If his weakness today is no worse than when he was discharged, it is not as worrisome a symptom, and there would be less need to be seen quickly.

A lack of a bowel movement is usually not serious, but it can be a sign of a more serious underlying condition of the gut, such as an ileus or an obstruction, which also can be due to the impaction mentioned by the other expert. However, when these problems are getting serious, there are usually other symptoms present, such a nausea, vomiting, or significant abdominal pain. New onset of weakness also would be a concern, but it would be less of a concern if his weakness is not significantly different than the day he was discharged.

Is there any additional information that would be helpful?